What is Castor Oil Overdose?
- Castor oil is a vegetable oil that is extracted from the seeds of the castor oil plant. The oil is used in the manufacture of many products including food additives, dyes, paints, waxes and polishes, soaps, lubricants, perfumes, and hydraulic oils
- Castor oil forms an ingredient of several drugs that are used for antifungal therapy, immunosuppression, skin ulcer treatment, treatment of dry eyes and cancer therapy, and as laxatives
- Castor Oil Overdose is the accidental or intentional intake of a product containing castor oil in dosage higher than prescribed/recommended values. An overdose can occur from swallowing large quantities of castor oil
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Castor Oil Overdose may be also referred to variously as the following:
- Alphamul Overdose
- Emulsoil Overdose
- Laxopol Overdose
- Unisol Overdose
What are the Causes of Castor Oil Overdose?
- Castor Oil Overdose is caused by the intake of castor oil containing product in quantities that is higher than the recommended value
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as castor oil, Alphamul, Emulsoil, fleet-flavored castor oil, Laxopol, and Unisol among others
Note: The product can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Castor Oil Overdose?
The signs and symptoms of Castor Oil Overdose can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include
- Allergic reaction to the substance
- Respiratory difficulties; shortness of breath
- Chest pain, tightness in the throat
- Nausea and vomiting
- Abdominal pain and cramping
- Rashes on the skin
- Feeling faint, dizzy
- Hallucinations, in rare cases
How is First Aid administered for Castor Oil Overdose?
First Aid tips for Castor Oil Overdose:
- If the individual with Castor Oil Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of product taken, time of ingestion, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Stay with the affected individual until medical help arrives
- Avoid any home remedies, which may only worsen the condition
- Take individual to emergency room (ER) for further treatment
- Always try to take the product bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Conduct blood and urine tests, obtain an electrocardiogram (ECG), and undertake imaging scans, as needed
- Medically manage the symptoms
- Provide breathing support, if necessary
- Administer fluids by an intravenous drip line
Who should administer First Aid for Castor Oil Overdose?
First aid for Castor Oil Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Castor Oil Overdose?
- The prognosis of Castor Oil Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- Since castor oil is not considered to be a highly toxic substance, the prognosis is generally good if no allergic reactions develop in the affected individual
- However, sometimes, loss of fluid from the body due to vomiting or diarrhea may lead to dehydration and weaknesses, which may prolong recovery time. This can also result in abnormal heart rhythms and shock
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal when appropriate treatment is given.
How can Castor Oil Overdose be Prevented?
Castor Oil Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with castor oil
- Talking to your healthcare provider if recommended dose of castor oil medication does not provide adequate relief
- DO NOT continue to take medications beyond the prescribed dose duration before checking with and obtaining permission of the consulting physician
- Refraining from self-medication
- Avoiding alcohol while taking any medication
- DO NOT recommend or share medications you are taking with others who may have similar or near similar health conditions
- Exercising caution while taking multiple drugs with castor oil
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
- Using castor oil laxatives should be avoided during menstruation and pregnancy
- Breastfeeding mothers and pregnant women should avoid any castor oil based supplements
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual